Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 29, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Feb 21, 2013, 3:03 PM HST for Kalawao County, Hawaii. It was in force for 9 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 21, 2013, 3:03 PM HST (01:03 UTC)
- Expired
- Feb 21, 2013, 11:53 PM HST
- In force
- 9 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 91 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 3:09 PM HST | FLASH FLOOD | Makawao, HI | MAKAWAO AVENUE IS CLOSED BETWEEN KEE ROAD AND KOKOMO ROAD. |
| Feb 21, 3:59 PM HST | FLASH FLOOD | Makawao, HI | BREWER ROAD IS CLOSED AND IS IMPASSABLE DUE TO HIGH WATER FROM RAINFALL. |
| Feb 21, 5:20 PM HST | FLASH FLOOD | Makawao, HI | KEE ROAD IS CLOSED BETWEEN MAKAWAO AVENUE AND BALDWIN AVENUE DUE TO FLOODING. |
| Feb 21, 7:30 PM HST | FLASH FLOOD | Makawao, HI | MAKAWAO AVENUE IS CLOSED BETWEEN PIIHOLO AND KOKOMO ROAD, ALSO BETWEEN APANA AND LAIE ROAD. |
| Feb 21, 9:20 PM HST | FLASH FLOOD | Makawao, HI | KALUANUI ROAD AND KEALALOA AVENUE HAVE BEEN CLOSED DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.1 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
815
WGHW50 PHFO 220103
FFWHFO
HIC009-220400-
/O.NEW.PHFO.FF.W.0029.130222T0103Z-130222T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
303 PM HST THU FEB 21 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 600 PM HST
* AT 253 PM HST...HEAVY RAIN IS OCCURRING OVER WINDWARD HALEAKALA.
POLICE REPORTED FLASH FLOODING HAS CLOSED KAUPAKULUA ROAD NEAR
HAIKU AND MAKAWAO AVENUE. ADDITIONAL HEAVY RAINFALL WILL MOVE
OVER EAST MAUI DURING THE NEXT SEVERAL HOURS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUKALANI...PAUWELA...PAIA...KEANAE...HANA...HALIIMAILE...
NAHIKU...KAHULUI AND HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
KODAMA6 follow-up statements
750
WGHW70 PHFO 220219
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
419 PM HST THU FEB 21 2013
HIC009-220400-
/O.CON.PHFO.FF.W.0029.000000T0000Z-130222T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
419 PM HST THU FEB 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 600 PM HST...
HEAVY RAIN CONTINUES OVER THE WINDWARD SLOPES OF HALEAKALA. THE MOST
INTENSE RAINFALL WAS OVER THE OLINDA AREA. MAUI COUNTY OFFICIALS
REPORTED THAT BREWER ROAD IN MAKAWAO WAS IMPASSABLE. A SPOTTER
REPORT FROM HAIKU INDICATED A RAINFALL TOTAL OF 4.08 INCHES FROM
THIS STORM.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUKALANI...
PAUWELA...PAIA...NAHIKU...MAKAWAO...KEANAE...HALIIMAILE...HANA...
KAHULUI AND HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
KODAMA652
WGHW50 PHFO 220336
FFWHFO
HIC009-220700-
/O.EXT.PHFO.FF.W.0029.000000T0000Z-130222T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
536 PM HST THU FEB 21 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL 900 PM HST
* AT 524 PM HST...RADAR CONTINUED TO SHOW HEAVY SHOWERS OVER
WINDWARD SLOPES OF HALEAKALA...WITH THE MOST INTENSE RAINFALL
CONTINUING OVER THE MAKAWAO AND HAIKU AREAS. SEVERAL ROAD CLOSURES
REMAIN IN PLACE INCLUDING BREWER ROAD IN MAKAWAO AND KAUPAKALUA
ROAD IN HAIKU.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUKALANI...PAUWELA...PAIA...NAHIKU...HANA...AND KAHULUI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
WROE129
WGHW70 PHFO 220528
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
728 PM HST THU FEB 21 2013
HIC009-220700-
/O.CON.PHFO.FF.W.0029.000000T0000Z-130222T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
728 PM HST THU FEB 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL 900 PM HST...
RUNOFF FROM EARLIER HEAVY RAINFALL CONTINUES TO KEEP STREAMS AND
DITCHES FULL ACROSS MUCH OF EAST MAUI. MAKAWAO AVENUE HAS BEEN
CLOSED DUE TO EXCESSIVE RUNOFF. ALTHOUGH THE SHOWERS MAY HAVE
TAPERED OFF...ADDITIONAL HEAVY SHOWERS WITH LOCALLY HEAVY RAINFALL
ARE MOVING TOWARD WINDWARD MAUI BASED ON RADAR. THESE HEAVY SHOWERS
WILL LIKELY AFFECT THAT ISLAND AFTER 800 PM HST THIS EVENING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUKALANI...
PAUWELA...PAIA...NAHIKU...MAKAWAO...KEANAE...HALIIMAILE AND HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 900 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
HOUSTON226
WGHW50 PHFO 220651
FFWHFO
HIC009-221000-
/O.EXT.PHFO.FF.W.0029.000000T0000Z-130222T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
851 PM HST THU FEB 21 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
THE ISLAND OF MAUI IN MAUI COUNTY
* UNTIL MIDNIGHT HST
* AT 842 PM HST...RADAR CONTINUED TO SHOW HEAVY SHOWERS ALONG THE
WINDWARD SLOPES OF HALEAKALA. SOME ROADS...SUCH AS MAKAWAO
AVENUE...KEE AVENUE AND BREWER ROAD...REMAIN CLOSED DUE TO EARLIER
HEAVY RAINS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUKALANI...PAUWELA...PAIA...NAHIKU...MAKAWAO...HALIIMAILE AND
HAIKU.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
HOUSTON328
WGHW70 PHFO 220828
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1028 PM HST THU FEB 21 2013
HIC009-221000-
/O.CON.PHFO.FF.W.0029.000000T0000Z-130222T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1028 PM HST THU FEB 21 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN
MAUI COUNTY UNTIL MIDNIGHT HST...
AT 820 PM HST...RADAR CONTINUES TO SHOW SHOWERS...SOME WITH LOCALLY
HEAVY RAINFALL...ALONG THE WINDWARD SLOPES OF MOUNT HALEAKALA. IN
ADDITION TO THE ROADS WHICH WERE CLOSED EARLIER...KALUANUI ROAD AND
KEALALOA AVENUE WERE CLOSED THIS EVENING DUE TO FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUKALANI...
PAUWELA...PAIA...NAHIKU AND HANA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP
TERRAIN.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND MIDNIGHT HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
HOUSTON133
WGHW70 PHFO 220953
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1153 PM HST THU FEB 21 2013
HIC009-220956-
/O.CAN.PHFO.FF.W.0029.000000T0000Z-130222T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
1153 PM HST THU FEB 21 2013
...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MAUI IN
MAUI COUNTY...
WEATHER RADAR AND STREAM GAGES SHOW THE HEAVY RAINS HAVE ENDED.
THEREFORE...THE FLASH FLOOD WARNING IS CANCELLED. NOTE THAT EVEN
THOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL
OCCURRING AND MANY STREAMS WILL BE ELEVATED FOR SEVERAL HOURS. IN
ADDITION...SOME ROADS AROUND MAKAWAO REMAIN CLOSED DUE TO THE
EARLIER FLOODING.
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MAUI THROUGH LATE FRIDAY
NIGHT.
LAT...LON 2098 15632 2076 15589 2062 15610 2074 15622
2090 15648
$$
HOUSTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 10:00 AM HST, 5 hours 3 minutes earlier.
Area forecast discussion, Feb 21, 10:00 AM HST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST THU FEB 21 2013 .SYNOPSIS... BREEZY AND GUSTY TRADE WINDS WITH PERIODS OF ENHANCED RAINFALL ARE IN STORE FOR THE NEXT COUPLE OF DAYS. WHILE SHOWERS WILL BE CARRIED TO LEEWARD SECTIONS AT TIMES...RAINFALL WILL BE FOCUSED ALONG WINDWARD SLOPES...WITH THE GREATEST AMOUNT OF RAIN EXPECTED ON THE BIG ISLAND AND MAUI WHERE FLOODING IS POSSIBLE. THE TRADES WILL REMAIN RATHER STRONG THROUGH NEXT WEEK...WHILE A DRIER PATTERN OF WINDWARD AND MAUKA SHOWERS DEVELOPS FROM WEST TO EAST DURING THE WEEKEND. && .DISCUSSION... WET TRADE WIND WEATHER IS IN STORE FOR THE NEXT COUPLE OF DAYS... WITH FLOODING RAINFALL LIKELY ON THE BIG ISLAND AND MAUI...MAINLY WINDWARD. MID TO UPPER LEVEL TROUGHING EXTENDS JUST NORTH OF THE STATE TODAY...CREATING MODERATELY UNSTABLE CONDITIONS. PRECIPITABLE WATER /PW/ IS CURRENTLY NEAR NORMAL...ABOUT 1.1 INCHES ACCORDING TO THE OVERNIGHT SOUNDINGS...BUT PW VALUES JUMP TO AROUND 1.5 INCHES JUST EAST OF THE BIG ISLAND AND MAUI. THE UPPER TROUGH WILL SLOWLY DROP SOUTHWARD TONIGHT...INCREASING INSTABILITY AS THE AREA EAST OF THE STATE MOVES IN ON THE TRADE FLOW. AS A RESULT...EXPECT HEAVY RAINFALL ALONG WINDWARD SLOPES OF ALL ISLANDS...WITH ABUNDANT MOISTURE PROVIDING A FLOODING THREAT ON MAUI AND THE BIG ISLAND THROUGH AT LEAST FRIDAY NIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BIG ISLAND AND MAUI FOR TONIGHT THROUGH FRIDAY NIGHT. ALONG WITH THE FLOODING THREAT...HEAVY SNOWFALL IS EXPECTED ON THE SUMMITS OF THE BIG ISLAND. ADVISORY LEVEL CONDITIONS ARE FORECAST THERE FOR TODAY...AND A WINTER STORM WARNING HAS BEEN ISSUED FOR TONIGHT AND FRIDAY. A WINTRY MIX IS POSSIBLE ON HALEAKALA TONIGHT...BUT CONFIDENCE IS LOW. THE GUSTY TRADE WINDS WILL CONTINUE THROUGH THE WEEK. A 1036 MB HIGH CURRENTLY SITTING 1200 MILES NORTHEAST OF THE ISLANDS WILL GRADUALLY WEAKEN OVER THE NEXT COUPLE OF DAYS...THOUGH LITTLE CHANGE IN WINDS ARE EXPECTED. THE WIND ADVISORY FOR PORTIONS OF THE BIG ISLAND HAS BEEN CANCELLED AS DECREASING STABILITY HAS LEAD TO WEAKER GUSTS. A DRIER TRADE WIND PATTERN WILL DEVELOP DURING THE WEEKEND FROM WEST TO EAST. THE UPPER LEVEL TROUGH WILL SWING THROUGH...ALLOWING INSTABILITY AND HEAVY SHOWERS CHANCES TO LINGER A BIT LONGER OVER THE BIG ISLAND. BY SUNDAY...A TYPICAL TRADE WIND SHOWER PATTERN WILL LIKELY DEVELOP. && .MARINE... GUSTY WINDS AND ELEVATED SEAS WILL PERSIST TODAY...CONTINUING TO REQUIRE A SMALL CRAFT ADVISORY. WINDS WILL NOT CHANGE MUCH THROUGH THE REST OF THE WEEK...SO THE ADVISORY LIKELY WILL BE EXTENDED FURTHER. THE HIGH SURF ADVISORY FOR TRADE WIND SWELL HAS BEEN EXTENDED INTO FRIDAY MORNING...AND MAY NEED TO BE EXTENDED AGAIN. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM HST TODAY THROUGH 6 AM HST SATURDAY FOR THE BIG ISLAND AND MAUI. WINTER STORM WARNING FROM 6 PM HST TODAY THROUGH 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS. WINTER WEATHER ADVISORY UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS. HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR EAST-FACING SHORES OF KAUAI...OAHU...MOLOKAI...MAUI...AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR ALL HAWAIIAN WATERS- && WROE
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 2:32 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 5:13 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 21, 8:19 PM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Feb 22, 1:51 AM HST | Areal Flood Advisory | HFO | Hawaii | 11 hr |
| Feb 22, 3:29 AM HST | Wind Advisory | HFO | Hawaii | 12 hr |
| Feb 22, 4:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 22, 5:47 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Feb 22, 8:22 AM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Feb 22, 12:47 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.